The FDA has recently strengthened the prescribing information for Factive, a popular antibiotic, to include warnings about nerve damage (peripheral neuropathy) and tendon damage. Recent studies have also found evidence of a 2- to 3-fold increased risk of aortic aneurysms.
Factive (gemifloxacin) is an antibiotic in the fluoroquinolone class. All drugs in this class have been associated with an increased risk of peripheral neuropathy, a serious type of nerve damage.
Factive and Aortic Aneurysms
Fluoroquinolone antibiotics have been linked to a 2- to 3-fold increased risk of aortic aneurysms in two recent studies. Aneurysms are balloon-like bulges in blood vessels that can rupture and cause massive bleeding inside the body. They are called “silent killers” because they rarely produce symptoms in the early stages.
One study was published in October 2015 by researchers in Taiwan. Researchers found a 50% increased risk of aortic aneurysms associated with past use of quinolones, and a 2.4-fold increased risk associated with current use. Another study found a tripled increased risk of aortic aneurysms based on data from 650,000 adults who used a fluoroquinolone antibiotic and 18,500 people who had an aneurysm.
Factive and Peripheral Neuropathy
In 2001, a study of 45 cases of peripheral neuropathy described 36 cases as “severe,” with 58% of cases lasting more than one year and 84% of cases occurring within one week.
The FDA required drug-makers to add warnings about peripheral neuropathy in 2004. Unfortunately, the agency continued to receive adverse event reports — including reports in which patients were not switched to another antibiotic after they developed nerve damage.
In 2013, the FDA issued a Drug Safety Communication and warned:
“[Nerve damage from Factive] may cause symptoms in the arms or legs such as pain, burning, tingling, numbness, weakness, or a change in sensation to light touch, pain or temperature. These symptoms can occur early in treatment and may be permanent.”
Factive and Tendon Ruptures
Factive and other fluoroquinolone antibiotics have been linked to tendon injuries for many years, but it was not until 2008 that the FDA required a Black Box Warning about the risk. Tendon injuries include tendinitis (tendon inflammation) and tendon rupture (torn tendon).